The opioid epidemic has hit every state in the U.S. hard. This means that every one of us has seen the effects of drug abuse of prescription painkillers in one way or another. Maybe you’ve heard news stories showing local crimes, or travelling you’ve ever dealt with it in your own house. The point is, this is a problem that hits close to home for all of us.
It’s also something that a lot of people are trying to fight on an outpatient basis. For example, Vermont drug rehab facilities may not be an option for someone who’s trying to stop using opioids in California; although traveling for inpatient treatment is recommended, sometimes, it can’t be done.
There’s nothing wrong with seeking outpatient treatment as long as you are able to stick to a program. Some people can be successful in this way, but it takes a lot of dedication and personal accountability. You have to be prepared to tell people that you’re trying to stop using and to be totally honest with your friends and family.
One of the hardest things that you can try and go through on your own is the detoxification process. Most addicts experience severe withdrawal symptoms that can make them sick and extremely uncomfortable. Not everyone is able to go through these without the help of a medical professional. If you plan on trying, then you need to understand what you’re getting yourself into.
How Do I Know if I have Withdrawals?The way that each person experiences withdrawal symptoms is relative to the length of time that they use drugs, and how much they were using. If a person is consuming opioids every few hours, then it will take long for them to start experiencing withdrawals. It all depends on how dependent you were on the drugs both physically and mentally.
People will start to show some signs of withdrawals within 24 hours after their last use. For some, the withdrawal process can take hold in only a few hours.
Some of the symptoms that you need to be prepared for:
- Extreme nausea and vomiting
- A runny nose and sinus issues
- Alternating between restlessness and extreme fatigue
- Intermittent insomnia
- Sweating profusely
- Shaking or tremors
- Potential heart palpitations
- Possible seizure activity
It’s always best to speak to your doctor about what you're doing and to let someone know to check on you throughout the process. This gives you an additional safety net. Most symptoms will disappear within the first week after you stop the drug use. Then, you’ll need to shift your focus to the signs of mental addiction.
Over the Counter Meds and Sleep
Most people that are going through withdrawals recommend taking some sort of over-the-counter medication to ease the symptoms. It’s essential not to make anything that could trigger your drug use, and to speak with the medical professional before doing anything like this.
Non-prescription painkillers like Tylenol or ibuprofen can help ease the muscle aches and to help with headaches or general discomfort. Always look for enteric-coated ibuprofen as the other kinds can irritate your stomach. When you’re going through withdrawals, the last thing you want is something that hurts your stomach.
Benadryl can help to regulate your sleep patterns, and help you feel less agitated when taken appropriately. If you make it too often, it can increase the symptoms of things like restless leg syndrome and irritability. Always pay attention to the recommended dosage and stay within those limitations.
Make an effort to sleep as much as possible and consider using antidiarrheals if your stomach is disrupting your rest. Any addict can tell you that it’s almost impossible to participate in therapeutic activities if you’re going through severe withdrawal. This isn’t going to be fun, but once you’ve made it through the tricky part, you can really start the treatment process.
CardioMost of us don’t want to participate in cardio even when we’re feeling tremendous so this may seem a little unconventional. In truth, vigorous exercise can release endorphins and boost your metabolism. The more endorphins you publish, the better able your brain is to counteract the withdrawal process.
Just make sure that any type of exercise you try is safe for your current condition. If you’re suffering from dizzy spells or tremors, it may be impossible for you to do this safely. Boosting your metabolism, even a little bit, can help to rid the drugs from your system faster. It will still take a long time for your brain chemistry to rebalance, but some relief is better than none.